South Carolina, 2004

Hail in South Carolina, February 2, 2004

February 2, 2004 · NWS CAE · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 2, 3:17 PM EST, 5 hours 48 minutes earlier.

Area forecast discussion, Feb 2, 3:17 PM EST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
317 PM EST MON FEB 2 2004

.SHORT TERM...
SATELLITE SHOWS LOTS OF CLOUDS ACROSS THE AREA THIS AFTERNOON.
ALTHOUGH THERE ARE SOME THIN SPOTS/BREAKS ACROSS THE EASTERN
PORTION OF THE AREA. THIS HAS ALLOWED TEMPERATURES IN THAT AREA TO
WARM MORE THAN EXPECTED. GFS/ETA IN GOOD AGREEMENT WITH SYSTEM
CURRENTLY EFFECTING THE AREA. MID/UPPER LEVEL FLOW SW OVERNIGHT AS
VIGOROUS SHORTWAVE LIFTS TO THE NE TOWARD THE GREAT LAKES. EXPECT
CLOUDS TO FILL BACK IN ACROSS AREA AND THICKEN AS SYSTEM MOVES
CLOSER. NICE AREA OF LIFT ASSOCIATED WITH 100 KT JET DIGGING SE
THEN NE ACROSS THE AREA EARLY TUESDAY. LOCAL EQUATIONS AND GUIDANCE
VERY SIMILAR WITH HIGH POPS OVERNIGHT. OVERNIGHT TEMPERATURES A BIT
TRICKY WITH NICE RANGE OF TEMPERATURES FROM WEST TO EAST THIS
AFTERNOON...UPPER 30S/ARND 40 WEST AND LOWER 50S EAST. WILL STAY
CLOSE TO/JUST BELOW GUIDANCE. MID/UPPER FLOW BECOMES MORE WESTERLY ON
TUESDAY AS SYSTEM LIFTS NE OF THE AREA. AT THE SURFACE...HIGH
PRESSURE ACROSS THE CENTRAL PLAINS WILL BUILD EASTWARD THROUGH
WEDNESDAY. HEIGHTS BUILD ACROSS THE AREA ON WEDNESDAY AS NEXT SYSTEMS
DIGS IN ACROSS THE SOUTHWEST. LOCAL EQUATIONS AND GUIDANCE VERY CLOSE
THROUGH WEDNESDAY ACROSS THE AREA. WILL STAY VERY CLOSE TO/JUST BELOW
CONSENSUS FOR FORECAST VALUES.

&&

.LONG TERM...
NEXT WEATHER FEATURE TO EFFECT THE AREA DURING THE LATER PORTION OF
THE WEEK. MODELS STILL DIVERGENT ON SOLUTIONS FOR THURSDAY INTO
FRIDAY. ETA MUCH STRONGER WITH SURFACE HIGH ACROSS THE AREA...GFS
MUCH WEAKER. LOOKING AT THE CANADIAN...KIND OF A COMPROMISE BETWEEN
THE TWO. WILL BRING IN PRECIPITATION FASTER THAN ETA...BUT NOT AS
QUICKLY AS GFS FOR NOW. TYPICALLY THE GFS DOES WELL WITH WAA
EVENT TYPES SUCH AS THURSDAY...BUT WILL HOLD OFF SOMEWHAT BECAUSE
OF IT LIKELY BEING TO WEAK WITH THE HIGH PRESSURE OVER NEW ENGLAND.
LOOKS AS THOUGH THERE WILL BE NO PRECIPITATION TYPE PROBLEMS FOR OUR
CWA...BUT TEMPERATURES STILL QUITE CHILLY EARLY THURSDAY AND WILL
CONTINUE MONITORING FOR ANY CHANGES IN FUTURE RUNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     41  59  33  57 /  90  20   0   0
AUGUSTA      40  60  30  58 /  90  10   0   0
SUMTER       41  59  32  57 /  80  20   0   0
ORANGEBURG   42  60  33  59 /  80  10   0   0
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

LCV
Hazardous weather outlook, Feb 2, 6:18 AM EST, 14 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
618 AM EST MON FEB 2 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021113-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
619 AM EST MON FEB 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF LIGHT FREEZING RAIN MIXED WITH LIGHT RAIN
IN THE NORTHERN PART GENERALLY NORTH OF A LINE FROM LINCOLNTON IN
GEORGIA TO NEWBERRY TO CAMDEN TO CHESTERFIELD THIS MORNING. SEE
SPECIAL WEATHER STATEMENT ISSUED AT 351 AM THIS MORNING FROM THIS
OFFICE. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TTH

The radar

The Columbia radar (KCAE), 37 km away, was scanning. The volume nearest the first event began at 02:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lexington

When
February 2, 9:05 PM EST
Where
Lexington County, Leesville
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.917, -81.517

WACH TV spotter reported 3/4 inch hail in Leesville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5381311.